Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 55, NWS Midland/Odessa, TX

October 13, 2018Andrews County, Martin County, Midland County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Oct 13, 2018, 3:45 AM CDT for Andrews County, Martin County, Midland County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 13, 2018, 3:45 AM CDT (08:45 UTC)
Expired
Oct 13, 2018, 6:45 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Andrews County, TX, Martin County, TX, Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 21 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 13, 6:30 AM CDTFLASH FLOOD2 Ese Midland, TXFLOODING AROUND HWY 158 NEAR I-20

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 165 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.8 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2018-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 481 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2018-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
481 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1136 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted.

341 
WGUS54 KMAF 130845
FFWMAF
TXC003-317-329-131145-
/O.NEW.KMAF.FF.W.0055.181013T0845Z-181013T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
345 AM CDT SAT OCT 13 2018

The National Weather Service in Midland has issued a

* Flash Flood Warning for...
  Southeastern Andrews County in western Texas...
  Midland County in western Texas...
  Southern Martin County in western Texas...

* Until 645 AM CDT.

* At 343 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Rainfall rates well over an 
  inch an hour have been observed. Flash flooding is expected to 
  begin shortly.

* Some locations that will experience flooding include...
  Midland, Odessa, Greenwood, Stanton, Midland International Air and
  Space Port, Courtney, Cotton Flat, Warfield, Midland Airpark,
  Stanton Municipal Aiport, Spraberry and Skywest Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3223 10179 3166 10178 3166 10228 3223 10227

$$

49
1 follow-up statement
373 
WGUS74 KMAF 131019
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
519 AM CDT SAT OCT 13 2018

TXC003-317-329-131145-
/O.CON.KMAF.FF.W.0055.000000T0000Z-181013T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Andrews TX-Midland TX-Martin TX-
519 AM CDT SAT OCT 13 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 AM CDT FOR
SOUTHEASTERN ANDREWS...MIDLAND AND SOUTHERN MARTIN COUNTIES...

At 516 AM CDT, Doppler radar indicated the heaviest rain has moved 
off to the east... however additional showers and thunderstorms are 
developing across Midland county. Therefore the threat of flash 
flooding continues.

Some locations that will experience flooding include...
Midland, Odessa, Greenwood, Stanton, Midland International Air and
Space Port, Courtney, Cotton Flat, Warfield, Midland Airpark, Stanton
Municipal Aiport, Spraberry and Skywest Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3223 10179 3166 10178 3166 10228 3223 10227

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 13, 3:31 AM CDT, 14 minutes earlier.

Area forecast discussion, Oct 13, 3:31 AM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
331 AM CDT Sat Oct 13 2018

.DISCUSSION...
Cut off low over Srn CA this morning will weaken as it slowly moves
east along the US/Mex border but a second trough diving down out of
Canada will move down across the Great Basin Sunday forming another
cut off low over AZ Monday.  This low will weaken as it lifts NE but
a trough will remain over the Intermountain West.  This is an
unstable pattern for the region with SW flow aloft that will allow
disturbances to track across the area.

Northern half of the area will have cooler temps today after the
overnight rain and a frontal boundary stretched across the area.
Much stronger cold front expected late Sunday will be accompanied by
a gusty N/NE wind... could see high wind conditions at GDP.  High
temps Sunday will be a little tricky and very dependent on timing of
the front.  Will have a much colder airmass move into the region
with highs only in the 40s Monday with a possible light freeze
Monday morning for portions of Lea County.  Unusually chilly temps
expected through Thursday with highs mainly in the 50s.

Remains of Sergio currently moving across the area this morning
bringing rain to the region.  Most of this has moved into the
Permian Basin as of 08z.  Will keep pops in today with highest NE
and lowest W but expect most of this precip will have moved east by
midday.  Locally heavy rain the main concern but a few strong to
severe storms possible along the southern edge.  Will trim some of
the western counties from the Flash Flood Watch but the watch will
remain in effect until 15z.  Not that excited about rain chances
Sunday but will leave some low chance pops in with highest in the
east.  Believe better rain chances will be behind the front Sunday
night when rain will be likely.  Will have a chance of showers or
storms continuing much of next week so additional rain possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     70  57  76  36 /  70  10  40  60
Carlsbad                       76  57  79  37 /  20   0  10  30
Dryden                         89  65  87  45 /  10   0  30  90
Fort Stockton                  81  61  82  39 /  20   0  20  60
Guadalupe Pass                 71  55  67  33 /  10   0  10  20
Hobbs                          69  54  74  33 /  40   0  20  30
Marfa                          77  47  78  36 /   0   0  10  40
Midland Intl Airport           73  59  78  37 /  50  10  30  60
Odessa                         74  59  77  37 /  40  10  30  50
Wink                           78  60  82  39 /  30   0  20  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...Flash Flood Watch until 10 AM CDT this morning for Andrews-
     Borden-Dawson-Ector-Gaines-Glasscock-Howard-Martin-Midland-
     Mitchell-Scurry.

&&

12/72
Hazardous weather outlook, Oct 13, 3:11 AM CDT, 34 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
311 AM CDT Sat Oct 13 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-140815-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
311 AM CDT Sat Oct 13 2018 /211 AM MDT Sat Oct 13 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Rain and thunderstorms are expected mainly this morning across the
Permian Basin of west Texas. The heaviest rains are expected across
the northern and central Permian Basin, where a Flash Flood Watch is
in effect until 10 am CDT. A few storms could also become strong to
severe, producing large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Strong gap winds will be possible through Guadalupe Pass Sunday
night and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is no expected.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Oct 13, 2:02 AM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
202 AM CDT SAT OCT 13 2018

TXZ075-130715-
Pecos TX-
202 AM CDT SAT OCT 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS COUNTY UNTIL
215 AM CDT...

At 202 AM CDT, Doppler radar was tracking a strong thunderstorm 27
miles southeast of Balmorhea Lake, or 30 miles northeast of Alpine,
moving east at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Firestone Test Track.

This includes Interstate 10 between mile markers 245 and 246.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southwestern Texas.

LAT...LON 3065 10341 3075 10346 3092 10310 3064 10300
TIME...MOT...LOC 0702Z 252DEG 31KT 3071 10335

10
Special weather statement, Oct 13, 2:34 AM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
234 AM CDT SAT OCT 13 2018

TXZ050-060-061-130800-
Andrews TX-Ector TX-Winkler TX-
234 AM CDT SAT OCT 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ECTOR...SOUTHWESTERN
ANDREWS AND EASTERN WINKLER COUNTIES UNTIL 300 AM CDT...

At 234 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles east of Jal Airport to 14 miles east
of Kermit to 7 miles north of Monahans. Movement was east at 25 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Goldsmith, West Odessa, Notrees, Penwell and Monahans Sandhills State
Park.

This includes Interstate 20 between mile markers 94 and 103.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
western Texas.

LAT...LON 3225 10258 3197 10248 3168 10258 3166 10294
      3183 10290 3213 10300
TIME...MOT...LOC 0734Z 249DEG 22KT 3208 10293 3186 10285 3170 10291

10
Special weather statement, Oct 13, 3:12 AM CDT, 33 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
312 AM CDT SAT OCT 13 2018

TXZ075-130830-
Pecos TX-
312 AM CDT SAT OCT 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS COUNTY UNTIL 330 AM
CDT...

At 312 AM CDT, Doppler radar was tracking a strong thunderstorm 14
miles east of Fort Stockton, moving east at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Pecos
County.

This includes Interstate 10 between mile markers 270 and 289.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southwestern Texas.

LAT...LON 3078 10271 3090 10273 3101 10241 3078 10239
TIME...MOT...LOC 0812Z 259DEG 31KT 3085 10265

10
Special weather statement, Oct 13, 3:36 AM CDT, 9 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
336 AM CDT SAT OCT 13 2018

TXZ075-130900-
Pecos TX-
336 AM CDT SAT OCT 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PECOS COUNTY UNTIL
400 AM CDT...

At 336 AM CDT, Doppler radar was tracking a strong thunderstorm 21
miles southwest of McCamey, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bakersfield.

This includes Interstate 10 between mile markers 281 and 304.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southwestern Texas.

LAT...LON 3081 10212 3082 10254 3095 10254 3104 10229
      3103 10227 3104 10225 3103 10221 3101 10219
      3101 10218
TIME...MOT...LOC 0836Z 257DEG 24KT 3089 10245

10
Special weather statement, Oct 13, 3:40 AM CDT, 5 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
340 AM CDT SAT OCT 13 2018

TXZ069-070-130915-
Reagan TX-Upton TX-
340 AM CDT SAT OCT 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REAGAN AND
SOUTHEASTERN UPTON COUNTIES UNTIL 415 AM CDT...

At 340 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Rankin, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Best.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
western Texas.

LAT...LON 3108 10202 3118 10205 3130 10164 3108 10158
TIME...MOT...LOC 0840Z 257DEG 24KT 3111 10195

10
Special weather statement, Oct 13, 3:41 AM CDT, 4 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
341 AM CDT SAT OCT 13 2018

TXZ069-130915-
Upton TX-
341 AM CDT SAT OCT 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN UPTON COUNTY UNTIL 415
AM CDT...

At 341 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of McCamey, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rankin and King Mountain.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
western Texas.

LAT...LON 3119 10228 3133 10227 3138 10184 3118 10185
TIME...MOT...LOC 0841Z 266DEG 23KT 3124 10218

10

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 7:19 PM CDTSevere Thunderstorm WarningMAFBrewster56 min
Oct 12, 7:36 PM CDTSevere Thunderstorm WarningMAFPecos41 min
Oct 12, 8:09 PM CDTSevere Thunderstorm WarningMAFBrewster66 min
Oct 12, 8:33 PM CDTSpecial Weather StatementMAFBrewster42 min
Oct 12, 8:46 PM CDTSpecial Weather StatementMAFPecos44 min
Oct 12, 8:55 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos65 min
Oct 12, 9:05 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos70 min
Oct 12, 9:20 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos70 min
Oct 12, 9:23 PM CDTSpecial Weather StatementMAF37 min
Oct 12, 9:30 PM CDTAreal Flood AdvisoryMAFPecos2 hr
Oct 12, 9:40 PM CDTAreal Flood AdvisoryMAFBrewster, Pecos, Terrell3 hr
Oct 12, 9:51 PM CDTSevere Thunderstorm WarningMAFPecos54 min
Oct 12, 9:58 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell62 min
Oct 12, 10:27 PM CDTSevere Thunderstorm WarningMAFPecos63 min
Oct 12, 10:45 PM CDTSpecial Weather StatementMAFPecos45 min
Oct 12, 10:53 PM CDTSpecial Weather StatementMAFPecos67 min
Oct 12, 10:55 PM CDTAreal Flood AdvisoryMAFPecos2 hr
Oct 12, 10:56 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell64 min
Oct 12, 11:11 PM CDTSpecial Weather StatementMAFPecos34 min
Oct 12, 11:41 PM CDTAreal Flood AdvisoryMAFTerrell2 hr
Oct 12, 11:42 PM CDTSpecial Weather StatementMAFPecos33 min
Oct 12, 11:56 PM CDTSevere Thunderstorm WarningMAFTerrell94 min
Oct 13, 12:03 AM CDTSevere Thunderstorm WarningMAFPecos57 min
Oct 13, 12:43 AM CDTSpecial Weather StatementMAFReeves32 min
Oct 13, 1:10 AM CDTSpecial Weather StatementMAFPecos20 min
Oct 13, 1:17 AM CDTAreal Flood AdvisoryMAFCrane, Ector, Loving, Pecos, Reeves, Ward and 1 more118 min
Oct 13, 1:23 AM CDTSpecial Weather StatementMAFPecos37 min
Oct 13, 1:27 AM CDTFlash Flood WarningMAFHoward5 hr
Oct 13, 1:30 AM CDTSevere Thunderstorm WarningMAFPecos60 min
Oct 13, 2:02 AM CDTSpecial Weather StatementMAFPecos13 min
Oct 13, 2:26 AM CDTAreal Flood AdvisoryMAFAndrews, Crane, Ector, Midland, Pecos, Upton and 2 more3 hr
Oct 13, 2:26 AM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton64 min
Oct 13, 2:34 AM CDTSpecial Weather StatementMAFEctor26 min
Oct 13, 2:58 AM CDTFlash Flood WarningMAFEctor4 hr
Oct 13, 3:12 AM CDTSpecial Weather StatementMAFPecos18 min
Oct 13, 3:36 AM CDTSpecial Weather StatementMAFPecos24 min
Oct 13, 3:40 AM CDTSpecial Weather StatementMAFUpton35 min
Oct 13, 3:41 AM CDTSpecial Weather StatementMAFUpton34 min
Oct 13, 4:05 AM CDTAreal Flood AdvisoryMAFAndrews, Borden, Dawson, Gaines, Howard, Martin3 hr
Oct 13, 4:08 AM CDTAreal Flood AdvisoryMAFGlasscock, Howard, Martin, Reagan, Upton3 hr
Oct 13, 4:18 AM CDTSpecial Weather StatementMAFUpton27 min
Oct 13, 4:19 AM CDTSpecial Weather StatementMAFUpton26 min
Oct 13, 4:21 AM CDTSpecial Weather StatementMAFUpton24 min
Oct 13, 4:37 AM CDTFlash Flood WarningMAFGlasscock, Reagan3 hr
Oct 13, 4:46 AM CDTSpecial Weather StatementMAFReagan, Upton44 min
Oct 13, 5:02 AM CDTSpecial Weather StatementMAFReagan28 min
Oct 13, 5:27 AM CDTAreal Flood AdvisoryMAFBorden, Howard, Mitchell, Scurry3 hr
Oct 13, 3:49 PM CDTFreeze WatchMAF24 hr
Oct 13, 3:49 PM CDTHigh Wind WatchMAF13 hr

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.